Infliximab #7 and Liver Problems

For all of 2014 my liver function tests have been steadily rising. When the new GI took over just before Spring, I suffered a couple of problems that lead me to A&E on a busy Saturday afternoon, in which we discovered how high my AST and ALT’s were – way over the parameter maximum of 40; some where in the 200’s – and the testing began. My GI order ultrasound, more bloods and finally a MRI scan in June before referring me to the Queen Elizabeth hospital in South Birmingham. My appointment was last Thursday, two days after Infliximab number 7.

 

Getting to infusion 7 wasn’t easy. I had suffered with the joint pains, the nausea, the fatigue from before the half way mark. I was hoping for some much-needed relief. After all my blood work came back – only slightly elevated – and my IBD nurse let the new student nurse take my primary observations, I got asked my pre-Infliximab checks. These are to just safe guard the patient and the nurse from not take checks before administering medication – smart really, knowing that reactions can occur and this particular medication is pretty expensive – and consist of how you have felt lately, if you have seen any other medical professional or if you have suffered from anything in the past two weeks. I answered no – just like normal, nothing unusual happening recently – but yes to the neurological symptoms. I had developed a tingling in my fingers over the weekend, but just put this down to have abit more to drink whilst out. I had an elevated temperature too, which again, I thought was just me still recovering from being hung over. My GI was called in for an urgent consult and no Infliximab would be given until he was happy. So what was meant to be a quick hour (without the fussΒ of getting a vein for cannullation) in the hospital, was turning into a waiting game.

 

The consult happened quite soon after, to which me, my IBD nurse, GI and student nurse, sat huddled in the Endoscopy discharge lounge. He did a quick neuro check with me, contemplated my current status and told me I had a couple of options:

1. We could go ahead today and have the Infliximab as normal and see if the neurological issues came back.

2. We could wait a week and try next week if the symptoms resolved themselves.

The symptoms could very well come back at any time, along with my prolonged joint pain (to which, I think will return when I go back to work and my office in the insane heat of it) and Infliximab would have to be stopped. To that he gave me some insight into how we would decide to proceed if this happened (or very well happens, if something comes up):

1. Elemental diet for 6 months, reintroducing food very gradually. This comes with hardly any risk associated but is dependent on me maintaining my own health alone.

2. Methotrexate. Not ideal, it takes a while to work, isn’t suited to my age range and comes with lots of long-term risks.

3. Thalidomide. Experimental for my age range but has even more risks and long-term potential damage. (I am be NO for this drug)

4. Clinic Trials at the QE – going to Birmingham to see a new IBD specialist.

In first time! :)
In first time! πŸ™‚

 

These options were presented before going to see the Liver Specialist at the QE. I was scared, I was so sure that Infliximab was my drug of choice and was working so well. We didn’t know at this point if my other symptoms were being caused by the Infliximab or something else more sinister or even something more simple. I got canullated, put on the pump and sat for an hour wondering about it all. Half of a year without any solid food would be tough. I’d do a couple of weeks before, when Β I was first out of hospital and awaiting Humira, I honestly hated. I hated taking it when I flared and had to have it at work. The other drug options were not easy and they all carried lots of side effects and long-term risks. My GI said it was something for me to consider but we would talk more in September when I was almost to the end of this Infliximab infusion and I had some answers from the QE.

 

Infliximab #7
Infliximab #7

 

On Thursday we sat in a new hospital, not knowing who I was seeing or what he would recommend. Luckily, the outcome wasn’t as bad as I had myself believing. As a doctor of personal recommendation of my GI, I wasn’t expecting such a lovely consultation. The likely cause of my liver problem, isn’t down to my Crohn medication, or even my Crohn’s but my PCOS. I’ve been gaining weight since the start of 2012 and we generally thought it was good, after long bouts in hospital, but it didn’t plato out, it kept creeping up and up. All my PCOS symptoms slowly started getting worse, Β the facial hair, the lack of periods, the weight gain and mood swings, I wasn’t getting any better; I was getting worse. In hindsight, I can see that, so very clearly, but in the mist of it, I was just looking for other excuses to blame it on.

The recommendation was some repeat blood work to make sure it wasn’t medication related – this being Fatty Liver Disease, Autoimmune Liver Disease or Hep B – and to lose weight.

I’ve been told to lose weight before. My old GI did, so did my GYN and at numerous times, my parents and myself. But, I lack the confidence. I’ve been getting bigger and bigger as the last two years has gone by and I always had other things to do. Other problems to face. Well, now I have to face this. I have to get my health under control and this is the first step. I need to lose weight and improve my PCOS symptoms and hopefully find some happiness in there too.

I joined a gym. The night I got home from the hospital, I rang one up and got signed up. I had my induction today and singed up for classes and a nutritional consultation. I am going to do it. I don’t find it as embarrassing or as self-conscious as I thought I might. I remind myself of how I was – despite being recently diagnosis – two years ago, when I met Ben. Of how I would love to look normal, despite those scarred insides of mine.

You may also like

Leave a Reply

Your email address will not be published. Required fields are marked *